New FDA Safety Alert: Invokana and Farxiga for Diabetes

Roni Shye
Roni Shye, PharmD BCGP BCACP, is a licensed pharmacist in the states of Florida, Ohio, and Pennsylvania.
Posted on

In June 2016, the FDA issued a safety alert for canagliflozin (Invokana, Invokamet), used to treat type 2 diabetes.

Now, another warning has been issued, for Invokana and Invokamet along with another similar diabetes medication, dapagliflozin (Farxiga and Xigduo XR).

According to the FDA, canagliflozin and dapagliflozin may cause an increased risk of acute kidney injury. The previous warning for canagliflozin was for an increased risk of foot and leg amputations—all serious stuff.

Which medications are affected?
Invokana and Invokamet both contain canagliflozin, and Farxiga and Xigduo XR both contain dapagliflozin.

Why is there an increased risk of acute kidney injury with these medications?

These medications have been found to cause an increase in creatinine levels.

Creatinine is a chemical waste product in the blood that passes through the kidneys to be filtered and eliminated in your urine.

In general, an increase in creatinine means that the kidneys aren’t working well and there is an increased risk of acute kidney injury.

Did the FDA know that these medications caused an increased risk of kidney injury?

Yes. The package insert for these medications already acknowledged the increased risk of acute kidney injury. Now, the FDA has decided to strengthen the existing warning and add recommendations for how to reduce the risks.

What can I do to reduce the risk of kidney injury on these medications?

The FDA makes several recommendations.

First, doctors should consider risk factors that might mean you are more prone to acute kidney injury, including:

Other medications may also increase your risk, including:

What symptoms should I be on the look-out for if I take one of these medications?

Common signs of acute kidney injury include decreased urine, swelling in the legs or feet, feeling more tired than usual, shortness of breath, and nausea.

Contact your healthcare provider if you experience any of those symptoms while taking any medication containing canagliflozin or dapagliflozin.

Are there any similar medications that don’t cause these serious safety issues?

Yes. Jardiance (empagliflozin) is the only other medication similar to both canagliflozin and dapagliflozin that currently does not have the warning of increased risk of acute kidney injury or the increased risk of leg and foot amputations.

Drugs featured in this story

Filed under